Alert archive / Maryland / Flash Flood Warnings in 2004
Flash Flood Warning 2, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at May 16, 2004, 8:30 PM EDT for Harford County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2004, 8:30 PM EDT (00:30 UTC)
- Expired
- May 16, 2004, 11:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Harford County, MD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 0.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 639 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1121 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 170033 FFWLWX MDC025-170330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 830 PM EDT SUN MAY 16 2004 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR EASTERN HARFORD COUNTY IN NORTHERN MARYLAND * UNTIL 1130 PM EDT. * AT 830 PM EDT...RADAR INDICATED NEARLY STATIONARY THUNDERSTORMS WITH VERY HEAVY RAIN OVER EASTERN HARFORD COUNTY. RADAR INDICATES THAT 2 TO 4 INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA. ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 1130 PM EDT. * SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN INCLUDE ABERDEEN CHURCHVILLE AND HAVRE DE GRACE. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3974 7625 3971 7638 3948 7622 3954 7607 $$ MANNING
1 follow-up statement
000 WGUS71 KLWX 170201 FFSLWX MDC025-170230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1000 PM EDT SUN MAY 16 2004 ...FLASH FLOOD WARNING FOR EASTERN HARFORD COUNTY HAS BEEN CANCELLED... AT 1000 PM EDT...DOPPLER RADAR INDICATED THAT THE SHOWER AND THUNDERSTORM ACTIVITY HAD MOVED EAST OF THE AREA. NO FURTHER REPORTS OF HIGH WATER HAVE BEEN RECEIVED BY THE NATIONAL WEATHER SERVICE OR LOCAL LAW ENFORCEMENT OFFICIALS. ANY REMAINING HIGH WATER WILL QUICKLY RECEDE THROUGH 1030 PM. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS HIGH WATER. IF FLOODING IS OBSERVED ACT QUICKLY. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. $$ MANNING
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 16, 3:25 PM EDT, 5 hours 5 minutes earlier.
Area forecast discussion, May 16, 3:25 PM EDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 225 PM EST SUN MAY 16 2004 SHORT TERM...TNGT/MON... ISOLD RW/TRW DVLPG ACRS THE WRN SXN OF THE CWA SHOULD MV E AS AFTN PROGRESSES. HV PUT IN A 20 POP ACRS THE WHOLE AREA...BUT XPCT THINGS WL DIE DOWN BY MID EVE AS DYNAMICS ARE WEAK. SKIES SHOULD BEGIN CLRG AFTR MDNGT...WINDS GO LGT. WL LV MTN OF PTCHY FOG IN THE PREDAWN FCST. DONT THINK WERE TALKING 1/4 MILE...BUT 3/4-1 MILE IS PSBL. FNTL BNDRY IN THE SRN PART OF OUR CWA HAS LOST WHATEVER PUNCH IT HAD. THIS WL TRACK TO THE N AS HIGH PRES OFF CST REGAINS CONTROL OF MID ATLC WX. FEEL LKLY SCENARIO WL ONCE AGN BE AFTN RW/TRW DVLPG OVR THE MTNS THEN TRACKING NE AFTR FORMING. ETA BUFKIT SHOWS CAPES ARND 1500 MON AFTN...ALTHO HELICITIES ONCE AGN VERY WEAK. WL MAINTAIN 20 POP. TNGTS TEMPS L60S E OF THE MTNS...U50S W. L 80S E OF THE MTNS MON. WOODY LONG TERM (MON NIGHT-SUN) TEMPS BACK AOA 80F TUE WITH DEWPOINTS INTO THE 60S. DO NOT SEE ANY TRIGGER TO JUSTIFY 30 POPS OR HIGHER SO LOWERED POPS TO 20 IN GRIDS WITH NO MENTIONING IN TEXT PRODUCTS. WED STILL APPEARS TO BE OUR BEST CHANCE FOR SOME ORGANIZED CONVECTION. FRONT DROPS DOWN FROM THE GREAT LKS TUE NIGHT AND STALLS NORTH OF THE OH RIVER AND MASON DIXON LINE. BOTH ETA AND GFS CONTINUE TO INDICATE POTENTIAL FOR MCS DEVELOPMENT OVER THE CORN COUNTRY WITH ACTIVITY MOVING EWD ALG STALLED OUT BDRY. REST OF THE EXTENDED...BASICALLY WENT WITH HPC IDEA OF KEEPING ANY FRONTS NORTH OF THE AREA WITH TEMPS ABV NORMAL. KEPT 20 POPS IN GRIDS MAINLY DURING THE AFTERNOON/EVENING TIME FRAME WITH NO MENTION IN TEXT PRODUCTS. ROSA .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. &&
Hazardous weather outlook, May 16, 11:00 AM EDT, 9 hours 30 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-010000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1100 AM EDT SUN MAY 16 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-170800- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1100 AM EDT SUN MAY 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. HEAVY RAINFALL WILL BE THE GREATEST THREAT. HOWEVER...A FEW STORMS COULD BECOME STRONG AND MAY PRODUCE GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN... ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH DAY. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, May 16, 4:14 PM EDT, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 414 PM EDT SUN MAY 16 2004 VAZ041-162114- FAUQUIER VA- 414 PM EDT SUN MAY 16 2004 NATIONAL WEATHER SERVICE RADAR INDICATES A STRONG THUNDERSTORM IN NORTHERN FAUQUIER COUNTY VIRGINIA. THIS THUNDERSTORM IS MOVING TO THE EAST AT 15 MPH. RESIDENTS NEAR THIS STORM CAN EXPECT LOCALLY HEAVY RAIN...FREQUENT LIGHTNING AND STRONG GUSTY WINDS AS THIS THUNDERSTORM MOVES THROUGH THE AREA DURING THE NEXT HOUR. DICARLO
Special weather statement, May 16, 4:38 PM EDT, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 438 PM EDT SUN MAY 16 2004 MDZ013-014-016>018-VAZ057-162238- ANNE ARUNDEL MD-CALVERT MD-CHARLES MD-KING GEORGE VA- PRINCE GEORGES MD-ST. MARYS MD- 438 PM EDT SUN MAY 16 2004 THUNDERSTORMS ARE MOVING INTO THE COUNTIES ALONG WESTERN CHESAPEAKE BAY. THESE STORMS HAVE DECREASED IN INTENSITY...BUT THEY CAN STILL PRODUCE LOCALLY HEAVY RAIN...FREQUENT LIGHTNING AND STRONG GUSTY WINDS. THE THUNDERSTORMS ARE EXPECTED TO CONTINUE UNTIL SUNSET. DICARLO
Local storm report, May 16, 4:44 PM EDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
444 PM EDT SUN MAY 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG ALDIE 38.98N 77.64W
05/16/2004 LOUDOUN VA FIRE DEPT/RESCUE
TREES DOWN EAST OF ALDIE. HAIL OF UNKNOWN SIZE ALSO
REPORTED NEAR ARCOLA.
&&
MANNINGSpecial weather statement, May 16, 6:52 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 652 PM EDT SUN MAY 16 2004 MDZ016-017-VAZ057-170051- CHARLES MD-KING GEORGE VA-ST. MARYS MD- 652 PM EDT SUN MAY 16 2004 A LINE OF VERY HEAVY THUNDERSTORMS CONTINUES TO MOVE NORTHWARD ACROSS THE NORTHERN NECK THIS AFTERNOON. THESE THUNDERSTORMS HAVE A HISTORY OF PRODUCING SEVERE WEATHER. RESIDENTS IN KING GEORGE COUNTY VIRGINIA AND ST. MARYS AND CHARLES COUNTIES IN MARYLAND SHOULD MONITOR THESE STORMS OVER THE NEXT TWO HOURS AS THEY MOVE ACROSS THE AREA. LOCALLY HEAVY RAIN.... LIGHTNING....STRONG GUSTY WINDS AND POSSIBLE HAIL CAN BE EXPECTED WITH THE STRONGEST STORMS. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLOOKS IN CASE WARNINGS ARE ISSUED FOR THESE STORMS. DICARLO
Special weather statement, May 16, 6:59 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 659 PM EDT SUN MAY 16 2004 VAZ031-170000- CLARKE VA- 659 PM EDT SUN MAY 16 2004 ...STRONG THUNDERSTORM MOVING INTO CLARKE COUNTY... AT 655 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM MOVING INTO CLARKE COUNTY JUST WEST OF BOYCE. THIS STORM HAS AT TIMES SHOWN INDICATIONS OF PRODUCING SEVERE WEATHER. AT THIS TIME...THE STORM APPEARS TO BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH HEAVY RAIN AND SMALL HAIL. THOSE IN SOUTHERN CLARKE COUNTY SHOULD REMAIN ALERT IN CASE THE STORM STRENGTHENS AND WARNINGS ARE ISSUED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MANNING
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 2:11 PM EDT | Severe Thunderstorm Warning | LWX | Carroll | 49 min |
| May 17, 2:12 PM EDT | Severe Thunderstorm Warning | LWX | Carroll | 48 min |
| May 17, 2:22 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore | 53 min |
| May 17, 3:13 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore | 77 min |
| May 17, 4:22 PM EDT | Severe Thunderstorm Warning | LWX | City of Baltimore | 38 min |
| May 17, 4:28 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore | 47 min |
| May 17, 4:57 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 63 min |
| May 17, 6:02 PM EDT | Severe Thunderstorm Warning | LWX | Charles | 58 min |
| May 17, 6:16 PM EDT | Severe Thunderstorm Warning | LWX | Howard | 44 min |
| May 17, 6:30 PM EDT | Severe Thunderstorm Warning | LWX | Prince George's | 45 min |
| May 17, 6:33 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel | 57 min |
Nearby
Flash Flood Warnings in Maryland, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.